Texas, 2016

Hail in Texas, May 1, 2016

May 1, 2016 · NWS SHV · 2 events in 1 county or zone

Scattered showers and thunderstorms developed from the afternoon hours on May 1st through the early morning hours on May 2nd, near and behind a weak cool frontal system that extended from Deep East Texas into Northcentral Louisiana. The air mass was warm and unstable near and ahead of the front, with enough elevated instability on both sides of the front ahead of an approaching upper level…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed from the afternoon hours on May 1st through the early morning hours on May 2nd, near and behind a weak cool frontal system that extended from Deep East Texas into Northcentral Louisiana. The air mass was warm and unstable near and ahead of the front, with enough elevated instability on both sides of the front ahead of an approaching upper level disturbance to result in the development of scattered strong to severe thunderstorms across portions of North Louisiana, East Texas, and Southcentral Arkansas. Large hail were the result of the stronger storms across East Texas, before they diminished prior to daybreak on the 2nd as the air mass stabilized with the passage of the upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 1, 9:21 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 1, 9:21 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 PM CDT SUN MAY 1 2016

.DISCUSSION...
WIDELY SCATTERED CONVECTION..INCLUDING ISOLATED SEVERE
STORMS...CONTINUE TO DEVELOP NEAR A QUASI-STATIONARY FRONT LOCATED
FROM KLFK...TO KMNE...TO KCDH. SOME OF THE STORMS WERE QUITE
ROBUST EARLIER THIS EVENING WITH REPORTS OF GOLF BALL SIZED HAIL
IN UNION COUNTY ARKANSAS. 00Z KSHV SOUNDING SHOWED CAPE VALUES
AROUND 2000 J/KG WHICH HAS PROVIDED PLENTY OF INSTABILITY.
ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE FOR ANOTHER COUPLE OF
HOURS BUT INSTABILITY IS GRADUALLY DECREASING AND CONVECTIVE
INTENSITY ALREADY APPEARS TO BE WANING. ISOLATED TO WIDELY
SCATTERED CONVECTION SHOULD PERSIST FOR MUCH OF THE OVERNIGHT
HOURS. ANOTHER BAND OF SHOWERS AND THUNDERSTORMS TO THE NORTHWEST
OVER OKLAHOMA AND TEXAS WILL LIKELY ENTER THE CWA DURING THE EARLY
MORNING HOURS AS A SHORTWAVE TROUGH MOVES ACROSS THE SOUTHERN
PLAINS.

POPS/QPF/WX GRIDS WERE TWEAKED A BIT BASED ON CURRENT ACTIVITY AND
SOME MINOR CHANGES WERE MADE TO DEWPOINTS AND WINDS BASED ON
LATEST OBS. HOWEVER...THE MAJORITY OF THE FORECAST FOR TONIGHT WAS
LEFT INTACT. /09/

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT SUN MAY 1 2016/

DISCUSSION...
FRONTAL BOUNDARY THAT BROUGHT STG STORMS AND HEAVY RAINS ACROSS
THE REGION EARLY IN DAY ON SATURDAY...HAS SETTLED OVER SOUTH LA/SE
TX. SFC LOW DEVELOPED OVER EAST TX LAKES...WITH INVERTED TROUGH
PIVOTING NWD AROUND LOW. A CONCENTRATED ARFEA OF CONVECTION HAS
DEVELOPED OVER NORTHCENTRAL LA...JUST SOUTH OF I-20...ALONG THIS
TROUGH. HAVE TAILORED POPS TONIGHT AND EARLY TOMORROW BASED ON
NAM MODEL DEPICTION OF FOCUSING TROUGH MOVING TO NEAR I-30
CORRIDOR LATE THIS EVE...AND THEN SHIFTING BACK SWD OVERNIGHT.
MEANWHILE...LARGER AREA OF CONVECTION ASSOCIATED WITH MAIN FRONTAL
BOUNDARY TO THE SOUTH....WILL SNEAK INTO SOUTHERN CWA AND BRING
HIGH CHANCE TO LIKELY COVERAGE...INTIL NW FLOW KICKS BOTH
BOUNDARIES SOUTH OF AREA BY MONDAY EVE.
OMEGA BLOCK PATTERN TO SET UP AND PROVIDE A NEEDED PROLONGED
PERIOD OF DRYNESS ACROSS THE AREA WITH SEASONAL TO SLIGHTLY COOLER
TEMPS THRU THE WEEK. INTRODUCED LOW POPS FROM THE WEST BY LATE IN
THE WEEKEND./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  74  54  72 /  50  50  20  10
MLU  65  74  56  74 /  60  70  40  10
DEQ  55  70  48  72 /  50  20  10  10
TXK  59  71  51  72 /  50  40  10  10
ELD  61  72  53  72 /  60  60  20  10
TYR  59  71  51  72 /  50  30  10  10
GGG  61  72  53  72 /  50  40  20  10
LFK  65  75  56  75 /  60  60  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09
Hazardous weather outlook, May 1, 11:03 AM CST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT SUN MAY 1 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>012-014-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>151-021715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-OUACHITA-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-
1203 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE...MAINLY LATE THIS AFTERNOON AND OVERNIGHT...AS A WARM
FRONT LIFTS NORTHWARD INTO THE AREA. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
MONDAY AFTERNOON...BEFORE A COLD FRONT MOVES THROUGH THE REGION
AND BRINGS AN END TO THE RAIN FOR THE REMAINDER OF THE WEEK.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

LAZ013-017>022-TXZ152-153-165>167-021715-
JACKSON-SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1203 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ALONG A SLOWLY NORTHWARD MOVING COLD FRONT THIS
AFTERNOON...POSSIBLY BECOMING MORE WIDESPREAD DURING THE OVERNIGHT
HOURS. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG GUSTY WINDS...WITH THE POSSIBILITY OF
ISOLATED FLOODING OF MAINLY LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS ALONG WITH THE POSSIBILITY OF LOCALLY
HEAVY RAINFALL WILL CONTINUE THROUGH MONDAY EVENING BEFORE A COLD
FRONT MOVES US THROUGH THE REGION BRINGING AND END TO THE RAIN FOR
THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL LIKELY NOT BE NEEDED THROUGH
TONIGHT.

VII

In the hours before

Local storm report, May 1, 7:09 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
809 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     W STRONG                33.11N  92.36W
05/01/2016                   UNION              AR   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 82 ON THE WEST SIDE OF STRONG.

&&

EVENT NUMBER SHV1600485

15
Special weather statement, May 1, 7:20 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
820 PM CDT SUN MAY 1 2016

LAZ001-010-011-020200-
RED RIVER LA-DE SOTO LA-CADDO LA-
820 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CADDO...CENTRAL DE
SOTO AND NORTHWESTERN RED RIVER PARISHES UNTIL 900 PM CDT...

AT 820 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF MANSFIELD...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND STRONG WINDS BETWEEN 40 AND 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOGGY BAYOU...CARMEL...GRAND BAYOU...CASPIANA AND NINOCK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3209 9370 3238 9364 3237 9361 3235 9362
      3235 9358 3233 9358 3234 9355 3231 9355
      3231 9353 3229 9355 3230 9352 3227 9352
      3228 9350 3224 9349 3226 9349 3226 9348
      3225 9346 3224 9347 3223 9338 3200 9351
TIME...MOT...LOC 0120Z 212DEG 15KT 3211 9359

15
Special weather statement, May 1, 7:44 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
844 PM CDT SUN MAY 1 2016

LAZ010-TXZ153-020230-
DE SOTO LA-SHELBY TX-
844 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE SOTO PARISH IN
NORTHWESTERN LOUISIANA AND NORTHEASTERN SHELBY COUNTIES UNTIL 930 PM
CDT...

AT 844 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF SHELBYVILLE...OR 13 MILES EAST OF CENTER...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUXLEY...SOUTH MANSFIELD AND STANLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3180 9406 3208 9389 3197 9362 3185 9381
      3185 9388 3181 9387 3175 9397
TIME...MOT...LOC 0144Z 216DEG 19KT 3183 9395

15
Local storm report, May 1, 8:33 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
933 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             STANLEY                 31.96N  93.90W
05/01/2016  E0.75 INCH       DE SOTO            LA   PUBLIC

            PENNY SIZE HAIL FELL IN STANLEY.

&&

EVENT NUMBER SHV1600486

15
Special weather statement, May 1, 10:42 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1142 PM CDT SUN MAY 1 2016

LAZ001-002-TXZ126-020530-
BOSSIER LA-CADDO LA-MARION TX-
1142 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO...NORTHWESTERN
BOSSIER PARISHES IN NORTHWESTERN LOUISIANA AND NORTHEASTERN MARION
COUNTIES UNTIL 1230 AM CDT...

AT 1141 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER VIVIAN...OR 22 MILES SOUTHEAST OF ATLANTA...MOVING EAST AT 25
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VIVIAN...PLAIN DEALING...OIL CITY...HOSSTON...BELCHER...GILLIAM...GRAY...
BOLINGER...ALDEN BRIDGE...CAVETT AND ROCKY MOUNT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3288 9404 3294 9404 3302 9358 3272 9353
      3276 9407 3288 9408
TIME...MOT...LOC 0441Z 262DEG 21KT 3284 9397

09
Special weather statement, May 1, 10:44 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 PM CDT SUN MAY 1 2016

ARZ070>072-020530-
MILLER AR-LAFAYETTE AR-COLUMBIA AR-
1144 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA...SOUTHERN
LAFAYETTE AND SOUTHEASTERN MILLER COUNTIES UNTIL 1230 AM CDT...

AT 1143 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF BRADLEY...OR 21 MILES EAST OF ATLANTA...MOVING EAST AT
25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRADLEY...TAYLOR...SMITHLAND...CANFIELD...WELCOME...BUSSEY...CANALE...
PLEASANT VALLEY...MARS HILL...CORNELIUS...GIN CITY...MCKAMIE...FORT LYNN...
LERCH AND STATE LINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3332 9339 3303 9335 3302 9388 3322 9389
TIME...MOT...LOC 0443Z 262DEG 21KT 3312 9380

09

The radar

The Shreveport radar (KSHV), 153 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cherokee

When
May 1, 11:09 PM CST
Where
Cherokee County, 0.76 mi WNW of Reese
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.023, -95.392

Half dollar size hail fell along Highway 175 in the Reese community.

Hail, Cherokee

When
May 1, 11:45 PM CST
Where
Cherokee County, 3.47 mi W of New Summerfield
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
31.977, -95.139

Dime size hail fell on Stallings Road just west of the New Summerfield community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624982, 624983.